Wednesday January 20, 2010
McNeil Consumer Healthcare is voluntarily recalling several popular over-the-counter medications after consumers reported a moldy, musty smell. A small number of people have experienced nausea, vomiting, stomach pain, or diarrhea.
The smell is thought to be due to trace amounts of a chemical called 2,4,6-tribromoanisole (TBA), which is found in the wood pallets that house the packaging materials for the drugs. While scientists haven't extensively studied this chemical, so far no major health problems have been reported in the scientific literature.
Some of the products on the recall list include Benadryl, Extra Strength Tylenol, Rolaids, Motrin IB, Children's Motrin, Tylenol Arthritis, and more. You can find the full list (PDF) on the FDA's website.
Tuesday February 3, 2009
Save Money on Your Medications
Each week, Dr. Mike offers a tip on how to save money on your medications.
Community Health Centers
Community health centers that are regulated by the federal government can be found in many parts of the country. These clinics provide care to people without health insurance and have sliding fee scales based on income. Many of these clinics have pharmacies on site or have contracts with community pharmacies.
Find a health center
in your community.
Free clinics are community clinics that provide health care for free or very little cost to uninsured people. These clinics help their patients get low cost or free medications. Some free clinics have pharmacies on site or have arrangements with local pharmacies, and some rely on samples and pharmaceutical company patient assistance programs.
Find a free clinic
in your community.
Stay up to date: subscribe to
Monday February 2, 2009
Monday Morning Medication Safety Tip
Dr. Mike shares information on how to take your medications safely.
I was startled to read an article from an Indiana newspaper that identified the dramatic increase in deaths from an overdose of methadone.
Because methadone is an inexpensive alternative to OxyContin (oxycodone), it has become a widely prescribed drug for the treatment of moderate to severe pain. For example, the cost of a two-week supply of OxyContin is over $200.00 while the cost for a two-week supply of methadone is less than $30.00.
According to the U.S. Food and Drug Administration, methadone can cause slow or shallow breathing and dangerous changes in heart beat that may not be felt by the person using the medication. Life-threatening side effects and deaths have occurred in people starting methadone for pain control and in people who have switched to methadone from other strong narcotic pain relievers.
If you use methadone for pain relief, be safe:
- Take methadone exactly as prescribed by your doctor - taking more methadone than prescribed can cause breathing to slow or stop and can cause death.
- While taking methadone, you should not start or stop taking other medicines or dietary supplements without talking to your doctor. These changes may cause less pain relief or also cause a toxic buildup of methadone in your body
- Learn the signs of methadone overdose, such as trouble breathing or shallow breathing; extreme tiredness; blurred vision; inability to think, talk or walk normally; and feeling faint, dizzy or confused.
What do you think? Leave a comment below or in the Medication Forum.
To ask me a question about medication, email me at firstname.lastname@example.org.
Photo © istockphoto.com
Friday January 30, 2009
People who are hesitant to use antidepressants most often are young, have never taken antidepressants, view their depression as mild and temporary, and feel unclear about the reasons for their depression.
This is according to an interesting medical study, Explaining Patients’ Beliefs About the Necessity and Harmfulness of Antidepressants, that looked at patients’ beliefs about the use of medications to treat their depression.
Guidelines for the treatment of depression recommend that people with a diagnosis of depression take medications for at least eight months after their depression symptoms have lessened. However, more than 50% of patients stop their medication too soon or take it erratically, which may increase their risk for a return of depression symptoms.
The authors of this study suggested that physicians need to address these concerns with their patients to help them make better informed decisions about whether to use antidepressant medications. However, a physician’s indifference about these issues may increase the likelihood that their patients will not take their medications and, therefore, not recover.
Photo © iStockphoto/aldomurillo